Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO

June 3, 2002Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 3, 2002, 4:00 PM MDT for Arapahoe County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 4:00 PM MDT (22:00 UTC)
Expired
Jun 3, 2002, 4:45 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 27 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:07 PM MDTHail 0.75Byers, CO
Jun 3, 4:44 PM MDTHail 1.75Byers, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS55 KBOU 032200
SVRDEN
COC005-032245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
359 PM MDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COUNTRY GARDENS...OR ABOUT
  31 MILES EAST OF DENVER...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BYERS...
COUNTRY GARDENS AND DEER TRAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT MONDAY EVENING FOR
NORTHEASTERN COLORADO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3972 10448 3957 10448 3958 10395 3974 10395

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 3, 2:45 PM MDT, 1 hour 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON JUN 03 2002

SHORT TERM DISCUSSION: MOISTURE AND LIFT ARE COMING TOGETHER THIS
AFTERNOON WHICH WILL LIKELY MAKE FOR A SEVERE EVENING AND A SOGGY
NIGHT ACROSS NRN COLO. DECENT LIFT IS TAKING PLACE OVER THE STATE
ATTM AHEAD OF THE SLOW MOVING UPPER TROUGH AXIS WHICH IS NOW LOCATED
OVER CNTRL UT AND SOUTH INTO NRN AZ. NEW 18Z DEN U/A SOUNDINGS FROM
IHOP PROJECT SHOWING INCR INSTABILTY IN MID LVLS AS SFC MOISTURE
HOLDS IN FROM BRISK SFC NORTHEASTERLIES. DIV-Q GRIDS HAVE AN
EXTENDED PD OF LIFT OVR THE ERN PLAINS FROM CURRENT THROUGH EARLY
WED. STRONGEST JET LVL WINDS ARE EXPECTED TO STAY OVER CNTRL NM
THROUGH TONIGHT HOWEVER UPSLOPE AND GOOD LOW LVL MOISTURE ON THE
PLAINS SHD BE SUFFICIENT TO CONTINUE THE FCST FOR LIKELY POPS
TONIGHT AND TUESDAY. FCST SOUNDINGS SHOW GOOD CAPE VALUES EVEN INTO
THE OVERNIGHT PD AS TEMPS ALOFT COOL FOR SUSTAINED INSTABILITY UNDER
TROUGH. 700MB TEMPS SHD COOL DOWN 6-10 DEGC TO THE 1-3 DEGC RNG BY
TUE AFTN. MESOETA WET BULB ZERO LVL IS SLIGHTLY HIR THAT YDYS RUN.
THIS WOULD PUT THE SNOW LVL ARND 9500 TO 10000 FT FOR TUE MORNING
AND THEN A LITTLE LOWER FOR WED MORNING BUT PCPN SHOULD BE COMING TO
AN END BY THEN. WILL WAIT FOR LATER RUNS TO DETERMINE EXACT END OF
PCPN AND MID LVL TEMPS. UPSLOPE UP TO 650MB CONTINUES AND EVEN
STRENGTHENS SLIGHTLY INTO TUE AFTN BEFORE WEAKENING TUE EVE. PCPN IN
THE FORM OF SHOWERS SHD BEGIN TO TAPER OFF AROUND SUNSET WITH CLDS
DECREASING BY WED MORN. THIS WOULD MATCH WITH THE DIV-Q GRADIENT
NEAR 06Z WED WITH SUBSIDENCE ENSUING BY MIDDAY. COOL SFC TEMPS
SHOULD MAKE FOR A STABLE DAY AND MSTLY SUNNY SKIES AS UPPER RIDGE
BCMS MOSTLY IN CONTROL BY LATE WED. 700MB FLOW BEGINS A WESTERLY
COMPONENT AFTER 18Z WED UNDER FURTHER SUBSIDENCE AND CONTINUES INTO
THUR. SOUTHEASTERLIES DVLOP AT THE SFC BY THURS AFTN ACCORDING TO
GFS WITH THETA-E INCR OVER HIR TRRN. TOO EARLY FOR DETAILS BUT WILL
START WITH ISLD POPS FOR THUR AS TEMPS REBOUND.

LONG TERM: RIDGE BEGINS TO FLATTEN AND WEAKEN FRI WITH SOUTHEASTERLY
FLOW ON THE PLAINS AND THETA-E RIDGE NOSING BACK INTO NRN COLO.
BROAD TROUGH AXIS PASSES OVR STATE SAT WITH A SFC COLD FRONT MOVING
INTO CWA FROM THE NORTHWEST LATE SATURDAY INTO EARLY SUNDAY. MODEL
RHS DRY OUT SIGNIFICANTLY BEHINDS THIS FRONT WITH NORTHWESTERLY FLOW
THROUGHOUT THE COLO ATMOSPHERE. WILL KEEP CHANCE FOR TSTORMS EACH
DAY IN EXTENDED DUE TO NORHWESTERLY FLOW AND POSSIBLE WAVES IN THE
FLOW.    FREDIN

.DEN...NONE

In the hours before

Special weather statement, Jun 3, 10:00 AM MDT, 6 hours before
COZ030>051-032000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1000 AM MDT MON JUN 3 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  A WEAK FRONTAL BOUNDARY HAD MOVED BACK INTO NORTHEASTERN
COLORADO THIS MORNING WITH LOW LEVEL MOISTURE INCREASING IN ITS
WAKE.  IN ADDITION AN UPPER LEVEL DISTURBANCE...LOCATED OVER
NORTHWESTERN COLORADO THIS MORNING...WILL SLIP INTO NORTHEASTERN
COLORADO LATE THIS AFTERNOON.

WARMING AFTERNOON TEMPERATURES...INCREASED LOW LEVEL MOISTURE...AND
LIFT ASSOCIATED WITH THE DISTURBANCE WILL ALLOW FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING.

THE STORMS WILL DEVELOP IN THE MOUNTAINS AND FOOTHILLS AROUND
NOON AND ALONG A BOUNDARY JUST TO THE EAST OF DENVER THAT EXTENDED
NORTH TOWARDS FORT MORGAN...AND SOUTHWEST TOWARDS CASTLE ROCK. THIS
BOUNDARY WILL PUSH FURTHER WEST...AGAINST THE FRONT RANGE FOOTHILLS
BY MID AFTERNOON.

THE STORMS ARE EXPECTED TO INITIALLY FORM ALONG THE SOUTHERN END OF
THE AFOREMENTIONED BOUNDARY...FROM JUST EAST OF DENVER TO NEAR
CASTLE ROCK...THEN DEVELOP ALONG THE REMAINDER OF THE BOUNDARY AS IT
MOVES TOWARDS THE FOOTHILLS. SUFFICIENT SHEAR AND INSTABILITY WILL
BE PRESENT FOR A FEW STORMS TO BECOME SEVERE.  DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS...ALTHOUGH A WEAK TORNADO OR TWO
IS ALSO POSSIBLE ALONG THE BOUNDARY.

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 12 PM.

THE AIRMASS IS EXPECTED TO STABILIZE OVERNIGHT WITH WIDESPREAD
RAINFALL DEVELOPING ACROSS MUCH OF THE AREA...WITH SNOW IN THE HIGH
COUNTRY ABOVE 9500 FEET.

OUTLOOK FOR TUESDAY...CLOUDY AND COOL WITH LIGHT RAIN LIKELY IN THE
MOUNTAINS AND FOOTHILLS...SNOW IN THE MOUNTAINS.

COOPER
Special weather statement, Jun 3, 12:30 PM MDT, 3 hours 30 minutes before
COZ030>051-032100-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1230 PM MDT MON JUN 3 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  A WEAK UPPER LEVEL DISTURBANCE...LOCATED OVER
NORTHWESTERN COLORADO THIS MORNING...WILL SLIP INTO NORTHEASTERN
COLORADO LATE THIS AFTERNOON.  WARMING AFTERNOON TEMPERATURES
...INCREASED LOW LEVEL MOISTURE...AND LIFT ASSOCIATED WITH THE
DISTURBANCE WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING.

AT 12 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE
FOOTHILLS OF LARIMER AND BOULDER COUNTIES...WITH ISOLATED STORMS
FORMING ALONG MONUMENT RIDGE SOUTH OF DENVER.  A BOUNDARY THAT WAS
LOCATED JUST EAST OF DENVER...HAS BEEN SHIFTING SLOWLY TO THE WEST
AND IS EXPECTED TO MOVE INTO THE URBAN CORRIDOR THROUGH 4 PM.

AS THIS BOUNDARY MOVES TOWARDS THE FOOTHILLS...SCATTERED
THUNDERSTORMS WILL DEVELOP FROM AROUND CASTLE ROCK NORTH TO FORT
COLLINS.  A FEW OF THE STORMS COULD BECOME SEVERE.  THE STORMS WILL
THEN MOVE NORTHEAST...SPREADING INTO THE ADJACENT PLAINS.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...ALTHOUGH A
WEAK TORNADO OR TWO IS POSSIBLE ALONG THE BOUNDARY.  SPOTTER
ACTIVATION IS LIKELY ALONG THE URBAN CORRIDOR AFTER 2 PM.

THE AIRMASS IS EXPECTED TO STABILIZE OVERNIGHT WITH WIDESPREAD
RAINFALL DEVELOPING ACROSS MUCH OF THE AREA...WITH SNOW IN THE HIGH
COUNTRY ABOVE 9500 FEET.

OUTLOOK FOR TUESDAY...CLOUDY AND COOL WITH LIGHT RAIN LIKELY IN THE
MOUNTAINS AND FOOTHILLS...SNOW IN THE MOUNTAINS.

COOPER
Local storm report, Jun 3, 2:33 PM MDT, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 02 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   LINCOLN

RAY
Local storm report, Jun 3, 2:55 PM MDT, 1 hour 5 minutes before
LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 02 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

RAY
Local storm report, Jun 3, 2:55 PM MDT, 1 hour 5 minutes before
LOCAL STORM REPORT...CORR
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

RAY
Local storm report, Jun 3, 3:25 PM MDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON JUN 03 2002

...PRELIMINARY STORM REPORT FOR JUNE 03 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CEDAR POINT               CO   1.75 INCH HAIL
06/03/02   ELBERT

0243 PM    1 N CEDAR POINT           CO   0.75 INCH HAIL
06/03/02   ELBERT

0250 PM    1 SSE PARKER              CO   1.00 INCH HAIL
06/03/02   DOUGLAS

0303 PM    LUCERNE                   CO   1.00 INCH HAIL
06/03/02   WELD

0304 PM    9 N GENOA                 CO   1.75 INCH HAIL
06/03/02   LINCOLN

0308 PM    10 SW BENNETT              CO   0.75 INCH HAIL
06/03/02   ARAPAHOE

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:28 PM MDTTornado WarningBOUElbert47 min
Jun 3, 2:13 PM MDTTornado WarningBOUElbert, Lincoln47 min
Jun 3, 2:25 PM MDTSevere Thunderstorm WarningBOUDouglas50 min
Jun 3, 2:49 PM MDTSevere Thunderstorm WarningBOUArapahoe41 min
Jun 3, 2:57 PM MDTTornado WarningBOUElbert, Lincoln48 min
Jun 3, 3:07 PM MDTSevere Thunderstorm WarningBOUDouglas38 min
Jun 3, 3:08 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Jun 3, 3:15 PM MDTSevere Thunderstorm WarningBOUArapahoe45 min
Jun 3, 3:29 PM MDTTornado WarningBOULincoln46 min
Jun 3, 3:48 PM MDTSevere Thunderstorm WarningBOUAdams, Denver42 min
Jun 3, 3:58 PM MDTSevere Thunderstorm WarningBOUWeld62 min
Jun 3, 4:06 PM MDTSevere Thunderstorm WarningBOUWeld54 min
Jun 3, 4:51 PM MDTTornado WarningBOUMorgan39 min
Jun 3, 5:23 PM MDTTornado WarningBOUMorgan37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.